UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 32

of 'NSAIDs (including aspirin): Primary prevention of gastroduodenal toxicity'

32
TI
Prevalence and independent factors for gastroduodenal ulcers/erosions in asymptomatic patients taking low-dose aspirin and gastroprotective agents: the OITA-GF study.
AU
Tamura A, Murakami K, Kadota J, OITA-GF Study Investigators
SO
QJM. 2011;104(2):133. Epub 2010 Sep 24.
 
BACKGROUND: Although it is well known that aspirin causes gastroduodenal mucosal injury and that aspirin-induced gastroduodenal mucosal injury is often asymptomatic, the prevalence and independent factors for gastroduodenal mucosal injury have not been clarified in asymptomatic patients taking low-dose aspirin and gastroprotective agents.
AIM: To clarify the prevalence and independent factors for gastroduodenal ulcers/erosions in asymptomatic patients taking low-dose aspirin and gastroprotective agents.
DESIGN: Prospective observational study.
METHODS: We performed endoscopy in 150 asymptomatic patients taking low-dose aspirin and gastroprotective agents for at least 3 months.
RESULTS: Gastroduodenal ulcers/erosions were observed in 37.3% [ulcers (4.0%); erosions (34.0%)]. Univariate logistic regression analyses showed that proton-pump inhibitor (PPI) use was negatively associated with gastroduodenal ulcers/erosions [odds ratio (OR) 0.35, 95% confidence interval (95% CI) 0.17-0.75, P=0.007]. A multivariate logistic regression analysis selected PPI use as the only independent factor for gastroduodenal ulcers/erosions (OR 0.35, 95% CI 0.14-0.86, P=0.02). None of the 53 patients with PPI use had any gastroduodenal ulcers, and 11 with standard-dose PPI use tended to have a lower prevalence of gastroduodenal erosions than 42 with low-dose PPI use (0% vs. 28.6%, P=0.052).
CONCLUSION: Gastroduodenal ulcers/erosions were observed in about one-third of asymptomatic patients taking low-dose aspirin and gastroprotective agents, and PPI use was a negative independent factor for gastroduodenal ulcers/erosions in those patients. In addition, standard-dose PPI therapy might be more effective in the prevention of aspirin-induced gastroduodenal mucosal injury than low-dose PPI therapy.
AD
Internal Medicine 2, Oita University, Idaigaoka 1-1, Hasama-machi, Yufu 879-5593, Japan. akira@oita-u.ac.jp
PMID